Q. I am a 45 year old woman, diagnosed with rapid cycling bipolar II disorder. I hadn't been in treatment or on medication for over 20 years before becoming seriously ill 2 years ago. I had been hospitalized repeatedly between the ages of 19 and 22, for depression and suicide attempts.

I was treated with antidepressants, antipsychotics (for the voices) and ECT. I managed to get my life together and have raised one child and have a twelve year old at home. I have been on Neurontin, many antidepressants and am allergic to Tegretol and Depakote. Lithium seemed to be working for me till I ended up in the hospital with some unknown virus and had to be put on prednisone. I went from high to very low, with brief hypomanic episodes in between. I was hospitalized twice, had ECT, and many experiments with other meds. Finally, my doctor and I decided to try clozaril, after reviewing all the potential risks. We both agreed that any risks of the meds was overshadowed by the risk of suicide. It seems to be helping. I am only on 75mg. at this point. I know this is a low dose, but it really knocks me out. We keep discussing raising the dose, but to what? No one seems to have an answer for me, as to what the optimal dose is for bipolar disorder. I am only on the Clozaril and lithium now, no antidepressants. Since depression is still haunting me, would adding an antidepressant perhaps be the answer rather than increasing the clozaril? My mood cycles have softened- the ups aren't as high and the depressions not as low. My doctor and I had tried removing all the antidepressants to see if it would decrease the cycling. Any opinions on the clozaril dose or the addition of an antidepressant?

 

  A. Clozaril has helped a number of bipolars, and there are a number of papers to support its use. One of the issues with bipolar II disorder is that it probably is a behavior common to many illnesses, and thus why there is no one treatment for everyone. Like having a fever is common to many diseases, so can the symptoms of bipolar II come from many causes.

We do not use Clozaril much anymore, but have had good luck getting rid of the sedation with Provigil. It energizes, but does not cause rapid cycling that we have seen. May want to give this a try.